South Dakota, 2007Flash Flooding and Damaging Winds in South Dakota, August 3, 2007
August 3, 2007 · NWS FSD · 6 events in 4 counties and zones
Thunderstorms produced heavy rain which caused flash flooding over southeast South Dakota near the Missouri River between Chamberlain and Pickstown, and north to an area west of Mitchell, during the evening of August 3rd. The thunderstorms also produced damaging winds at a few places.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain which caused flash flooding over southeast South Dakota near the Missouri River between Chamberlain and Pickstown, and north to an area west of Mitchell, during the evening of August 3rd. The thunderstorms also produced damaging winds at a few places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 2:35 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 3, 2:35 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI AUG 3 2007
.DISCUSSION...
COMPLEX FCST IN THE NEAR TERM TONIGHT. ATTM...NMRS SHRA AND TS CONT
TO HOLD TOGETHER IN CENTRAL SD...WITH OTHER ISOLD ACTIVITY BEHIND
AND TO THE SOUTH OF THE MCV WHERE THE AIRMASS HAS DESTABILIZED. NOT
REAL CONCERNED ABOUT SVR WX LATE THIS PM AND EVENING. THE ONLY
SECTION OF THE CWFA THAT IS A BIT UNSTABLE IS OUR SW CORNER...WHERE
ELEVATED MU CAPES JUST EXCEED 1000 J/KG. WIND SHEAR IS EXCELLENT.
HOWEVER WITH THE OBVIOUS STABILITY GOING ON RIGHT NOW WITH THE MCV...
LAPSE RATES HAVE BECOME STABILIZED IN THAT AREA. CANNOT RULE OUT AN
ISOLD SVR CELL IN OUR SWRN CWFA THRU 02Z...BUT ELSEWHERE IT WL BE
TOUGH. FOR TONIGHT...FOLLOWED A BLEND OF THE GFS AND HPC OUTPUT AS
THE NAM AND GEM LOOK TO BE PLACING THE QPF TOO FAR NORTH BASED ON
CURRENT REALITY. THAT BEING SAID...THE NAM AND GFS ARE VERY CLOSE
WITH THEIR RESPECTIVE DYNAMICAL PARAMETERS. BOTH MODELS SHOW
EXTREMELY STRONG H85 WAA IN THE ENTIRE FSD FA TONIGHT...WITH A
STRENGTHENING LOW LEVEL JET. THIS FA IS ALSO IN A SUBTLE RR ENTRANCE
OF A JET STREAK TO THE NE...WITH STRONG MID LVL -DIV Q CENTERED ON I
90. THE NAM PLACED A CONVECTIVE BULLSEYE LATE THIS PM JUST WSW OF
MOBRIDGE SD ALONG A CONVECTIVELY INDUCED INVERTED TROF. THAT IS
INCREASINGLY LOOKING LESS LIKELY. FURTHERMORE... CORFIDI VECTORS
DEFINITELY SHOW A SEWD SLANT...AND THE ENTIRE WAVE BY MIDNIGHT
BEGINS TO ERODE THE S/W RIDGE IN FRONT OF IT...AND TAKE MORE OF A
ESE TURN. THEREFORE AM EXPECTING THE PCPN TO FILL IN BEHIND THE
CURRENT MCV IN CENTRAL SD...AS THE CURRENT ISOLD ACTIVITY BECOMES
ORGANIZED AND FILLS IN TO THE WEST AND SW OF THE FA. THE ACTIVITY
SHOULD TRACK INITIALLY EWD THRU THE WRN FA...THEN TAKE A SEWD TRACK
AS THE OVERNIGHT PROGRESSES INTO THE SE QUAD OF THE FSD FA. AREAS OF
HVY RAIN WL BE PROBABLE AS PWATS ARE WELL ABV NORMAL TONIGHT...AND
WITH REDEVELOPMENT PERSISTENT. COOLED LOWS TONIGHT AS HIGHS TODAY
WERE MODERATED BY THE CLOUDS...AND AM WORRIED ABOUT A LOT OF RAIN
COOLED AIR TONIGHT.
THE ACTIVITY WL SLOWLY EXIT ESE SAT MORNING WITH THE WAVE...WITH
MORE HEAVY RAIN POTENTIAL IN THE IA GRTLKS REGION BEFORE IT GOES.
FCST CONTINUES COMPLEX...DUE TO CONVECTIVE COMPLEX AND ITS WANING
REMANTS. REJECTED NAM SLN AS APPEARS TO OVERDEVELOP PCPN IN WRONG
PLACE OVERNIGHT...AND THEN OVERAMPLIFIES SFC WAVE ON BNDRY WITH
VERY LITTLE INDICATION OF OUTFLOW BNDRY SAT...RESULTING IN
INCREDIBLE INSTABILITY AND SHEAR. IN ACTUALITY...NOT TERRIBLY HIGH
ON SEVERE WEATHER THREAT OVER MUCH OF CWA AS EXPECT A VAST PROBLEM
WITH DESTABILIZING IN WAKE OF OVERNIGHT AND MORNING CONVECTIVE COLD
POOL. WL HAVE TO MONITOR HOW FAR SWRD THE OUTFLOW BNDRY CAN
PUSH...BUT WOULD APPEAR THAT IT WILL WELL CLEAR THE CWA TO THE
SOUTH...LEAVING ELEVATED INSTABILITY THE MAIN THREAT SOURCE. SREF
LOOKS TO KEEP A HIGH PROBABILITY OF MEASURABLE THRU SRN TIER THRU
EVNG...AND LIKE THE GFS CLUSTER OF SLNS ON THAT FRONT. WK PUSH OF
DRIER AIR BEHIND SYSTEM ON SAT NIGHT WITH SFC RIDGE BECOMING
CENTERED OVER AREA. WL HAVE TO WATCH FOR FOG THREAT...AS WL HAVE A
VERY SIGNIFICANT INVERSION. BNDRY WL START TO SAG INTO AREA FROM
NORTH IN RESPONSE TO IMPULSE IN WLY FLOW...BUT WL SLOW HEAING TOWARD
I90 LTR SUN NIGHT AND MON. THIS WL SET UP POTENTIAL FOR A VERY
STRONG THERMAL CONTRAST ON MON...ESPLY IF CLOUDS AND PRECIP CAN
ENHANCE CONTRAST OVR BNDRY. ANOTHER WAVE COMING OUT OF MEAN WRN
TROUGH WL START TO ENHANCE LOW LVL FLOW SUN NIGHT...ON EDGE OF
DEEPER MOISTURE RETURN...EVENTUALLY FAVORING A LOW CHANCE BY AFTN
ACRS NRN CWA. ONE LOCATION TO BE WARY OF BY LATER MON AFTN/EVNG FOR
SVR THREAT WOULD BE THE EMERGING TRIPLE POINT AT WARMFRONT/DRYLINE
INTERSECTION IN SCNTRL SD. IT IS VERY WARM ALFT...BUT MAY BE ABLE TO
HEAT CLOSER TO THE CENTURY MARK AND BREAK STRONGER CAP...ALL THE TIME
ELEVATED CONVECTION CONTINUES ARCING TO THE NE OF THIS AREA.
PATTERN IN THE EXTENDED RANGE IS QUITE INTRIGUING...A CLASSIC
NOCTURNAL RIDGE RIDER PATTERN ON THE SOUTHERN EDGE OF THE WESTERLIES
OVER THE AREA. WOULD NOT BE SURPRISED TO FIND SOME AREAS WITH QUITE
A BIT OF RAIN BY THE END OF NEXT WEEK...AS SETUP IS FOR BNDRY TO NOT
GO TOO FAR SWRD WITH STRONG RIDGING IN SERN US. PERIODIC CONVECTION
LOOKS TO BE A LARGE DRIVING FORCE BEHIND BNDRY LOCATION. SOME
CONSENSUS ON WAVE MON NIGHT/EARLY TUE...WHICH SHUD INTERACT WITH E/W
FRONTAL BNDRY TO PRODUCE DECENT COVERAGE OF CONVECTION STARTING ACRS
SD CWA ON MON EVENING...COLLAPSING SEWRD THRU NIGHT. WL LINGER WITH
BNDRY ACRS NW IA AND NERN NEBRASKA ON TUE. WHILE VERY HARD TO SAY
EXACTLY WHEN THE THREAT WL DROP OFF COMPLETELY...SEEMS MOST AREAS
LESS LKLY TO SEE PCPN TUE NIGHT INTO WED SOME POTENTIAL ENHANCEMENT
AGAIN WED NIGHT WITH RETURN FLOW ACRS BNDRY...WITH ONLY SUBTROPICAL
FLOW TO MAINTAIN AT LEAST A THREAT OF SOME ELEVATED CONVECTION THRU
ERN PORTIONS OF CWA AFTER BNDRY WASHES OUT/REFOCUSES NORTHWARD. WL
PLAY TEMPERATURES CLOSE TO THE VEST TODAY...AND KEEP A TYPICAL
TROPICAL RANGE IN TMPS.
&&
.AVIATION...
SHWRS AFCTG W CWA THIS AFTN CREATING MVFR AT HON...BUT EXPC THAT OTR
TAF SITES IN E CWA WL RMN VFR THRU AFTN. FSD AND SUX TAFS MAY NEED
TO BE UPDATED TO MOV PCPN IN ERYR TNGT WITH AREA OF SHWRS CONTIG TO
PROGRESS EWD. EXPC IFR CONDS WITH TSTMS BGNG IN HON AND MOVG E TO
FSD BY MIDN...THEN TO SUX IN THE ERY MRNG.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF/CHAPMAN/LAFLIN
Hazardous weather outlook, Aug 3, 11:48 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT FRI AUG 03 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1248 PM CDT FRI AUG 03 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORM ACTIVITY WILL HOVER ALONG AND WEST OF A WAGNER SOUTH
DAKOTA TO HURON SOUTH DAKOTA LINE THIS AFTERNOON...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS MAINLY IN SOUTH CENTRAL SOUTH
DAKOTA. THE MAIN THREAT WOULD BE HAIL TO THE SIZE OF NICKELS AND
WIND GUSTS TO 60 MPH. TONIGHT...A THUNDERSTORM COMPLEX WILL
LIKELY MOVE ACROSS THE AREA. A SEVERE STORM MAY ONCE AGAIN BE
POSSIBLE INITIALLY IN SOUTH CENTRAL SOUTH DAKOTA...BUT THE REST
OF THE ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AS THE
ATMOSPHERE IS FAIRLY STABLE.
FLOODING...
A COMPLEX OF THUNDERSTORMS WILL LIKELY STRENGTHEN NEAR CENTRAL
SOUTH DAKOTA LATE TODAY...AND THEN MOVE INTO EAST CENTRAL SOUTH
DAKOTA THIS EVENING. AFTER EVENING...THE COMPLEX WILL TRACK
EASTWARD TOWARD SOUTHWEST MINNESOTA...AS WELL AS SOME POSSIBLE
DEVELOPMENT ON ITS SOUTHERN SIDE IN EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA AFTER
MIDNIGHT INTO THE CRUX OF THE LOW LEVEL JET. THIS STORM COMPLEX
WILL PRODUCE AREAS OF HEAVY RAINFALL. WITH ANY HEAVY
RAINFALL...BE ALERT FOR URBAN FLOODING SITUATIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ON SATURDAY
EAST OF THE JAMES RIVER...BUT THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE
TOMORROW MORNING WITH POSSIBLE THUNDERSTORM REGENERATION EAST OF
INTERSTATE 29.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
MJF/LAFLIN
Flash Flood, Brule
- When
- August 3, 5:18 PM CST to 7:15 PM CST
- Where
- Brule County, 7 mi S of Kimball to Chamberlain
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 43.649, -98.950
Heavy rain of 4 to 6 inches caused flooding of numerous roads, including most streets in the town of Kimball. Fields, yards, and a few recreational areas were also flooded.
Thunderstorm Wind, Charles Mix
- When
- August 3, 5:20 PM CST
- Where
- Charles Mix County, 10 mi WNW of Platte
- Measured
- 61 kt (70 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.435, -99.034
Thunderstorm winds blew the roof off a hog confinement building and scattered debris from the roof over a field.
Flash Flood, Aurora
- When
- August 3, 8:10 PM CST to 10:30 PM CST
- Where
- Aurora County, Stickney to 14 mi W of Stickney
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 43.580, -98.430
Heavy rain of 3 to 6 inches caused flooding of roads and fields. Basements were flooded in Stickney.
Flash Flood, Douglas
- When
- August 3, 9:00 PM CST to 11:30 PM CST
- Where
- Douglas County, 3 mi N of Harrison to Corsica
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.473, -98.530
Heavy rainfall of 3 to 6 inches flooded numerous roads and fields. Yards were flooded in the town of Corsica.
Thunderstorm Wind, Douglas
- When
- August 3, 9:15 PM CST
- Where
- Douglas County, Corsica
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -98.400
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm Wind, Douglas
- When
- August 3, 9:15 PM CST
- Where
- Douglas County, Armour
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.320, -98.350
Thunderstorm winds caused widespread tree damage, including several large trees blown down, a few of which were uprooted. Much of the tree damage was at a cemetery, at which some gravestones were damaged by the wind or by falling trees. Crop damage was also reported, with the winds blowing corn over, but the amount of crop damage was not known.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in New York, August 3, 20071 injured · $76,000 · 2.5 in hail · 63 events
- Hail and Damaging Winds in South Dakota, August 3, 2007$557,000 · 4.25 in hail · 12 events
- Lightning Strikes in New Jersey, August 3, 20071 injured · $550,000 · 2 events
- Hail and Damaging Wind in Vermont, August 3, 2007$250,000 · 1.5 in hail · 4 events
- Tornadoes and Hail in Nebraska, August 3, 2007$168,000 · EF0 · 7 events
- Hail and Damaging Winds in Illinois, August 3, 2007$154,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Maine, August 3, 20071 in hail · 46 events
- Flash Flooding in Wyoming, August 3, 2007$65,000 · 2 events
- Flash Flooding in Utah, August 3, 2007$55,000 · 4 events
- Flash Flooding and Hail in North Dakota, August 3, 2007$50,000 · 0.88 in hail · 4 events
- Hail and Damaging Winds in Tennessee, August 3, 2007$36,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Maine, August 3, 20071.25 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53780, 53784, 53794, 53796, 53797, 53881.